High Wind, Wichita
- When
- March 16, 11:30 AM CST to 3:30 PM CST
- Where
- Wichita forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
High winds on the backside of an upper level storm system, behind a cold front, reached ground during the afternoon. The peak gust was 78 MPH at Leoti.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
High winds on the backside of an upper level storm system, behind a cold front, reached ground during the afternoon. The peak gust was 78 MPH at Leoti.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 16, 10:30 AM CST, 1 hour earlier.
Area Forecast Discussion
National Weather Service Goodland KS
1030 AM MDT Fri Mar 16 2018
.UPDATE...
Issued at 332 AM MDT Fri Mar 16 2018
Update to forecast for addition of thunderstorm chances Sunday
evening. This follows issuance from SPC D3 outlook show Marginal
Risk for eastern portions of the CWA...with some general thunder
probabilities for the remainder of the CWA.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 311 AM MDT Fri Mar 16 2018
Across the Tri State region this morning...skies are cloudy as a
surface low moves slowly across the area. Temps are ranging widely
with 30s to near 40F west with northerly flow over the area...to the
50s east where southerly flow persists on the east side of the low.
Precipitation is starting to fill in over the CWA as the low complex
continues trek east-northeastward. Looking for temps to remain in
check to keep rain as main p-type with some light snow showers west
over NE CO....with less than a half inch accum. Looking for precip
to taper from west to east thru the day.
Other wx concern for the CWA today will be the strong gradient winds
that will mix at times to bring sustained numbers near 25 to 50 mph
with gusts nearing 70 mph. Have continued High Wind Warning because
of this. Those areas seeing these high winds along with little to no
precip...could see blowing dust crop up.
From tonight on thru Saturday night...amplified H5 ridge
building/moving over the Plains region will provide dry conditions
before the next round of precip affects the region.
Near critical fire wx conditions will persist over NE CO Saturday
afternoon w/ RH readings in the mid to upper teens.
For Sunday and Sunday night...expected dry conditions during the day
to give way to a quick moving surface low/shortwave that models
shift across the Southern Plains along the KS/OK border. With the
CWA on the north side of this system as it moves east...and ample
QPF feeding into the area...expecting rain to change to snow going
into the evening hours Sunday as cold air wraps into the area. There
looks to be some weak instability on the warm side of the system
with the possibility of convection...especially for eastern zones.
SPC currently has this area in a Marginal Risk for severe. Will hold
off on mention of thunder to allow next shift fresh look to see if
instability is consistent.
For temps...increasing trend for daytime highs with ridge moving
over the area. this will start off as 50s on Friday to 60s by
Sunday. Overnight lows will trend up as well with 20s tonight and
30s this weekend.
.LONG TERM...(Monday through Friday)
Issued at 348 AM MDT Fri Mar16 2018
Rain and snow showers will continue on Monday into Monday night.
With additional totals up to an inch. Tuesday, winds shift to the
northwest increasing CAA into the area. Expecting strong winds to
persist a bit, but with such wet post frontal conditions not
expecting any fire weather concerns for the area on Tuesday and
Wednesday. Thursday, may be a concern as the Tri-State area will
have dried out and temperatures climb to the mid to upper 60s.
Friday, could be our next potential system, but model guidance in
the far extended still doesn't agree. Went straight superblend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1030 AM MDT Fri Mar 16 2018
KGLD, mvfr cigs possible through 20z then vfr conditions for the
rest of the period. Wraparound cloudiness may produce some mvfr
cigs for a few hours after taf issuance with northwest winds
gusting near 50kts. For tonight winds slowly back to the west
under perhaps a few high clouds. On Saturday winds slowly back to
the southeast and approach 10kts toward the end of the period.
KMCK, ifr cigs with reduced visibilities in light to possibly
moderate rain expected from taf issuance through about 23z with
winds gusting 35 to possibly 40kts from the northwest. After 00z
vfr conditions return with winds slowly backing to the west at
speeds under 5kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 7 PM MDT /8 PM CDT/ this evening for
KSZ001-002-013>015-027>029-041-042.
CO...High Wind Warning until 7 PM MDT this evening for COZ090>092.
NE...High Wind Warning until 7 PM MDT this evening for NEZ079.
&&
UPDATE...JN
SHORT TERM...JN
LONG TERM...EV
AVIATION...99Hazardous Weather Outlook National Weather Service Goodland KS 401 AM MDT Fri Mar 16 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 401 AM MDT Fri Mar 16 2018 /501 AM CDT Fri Mar 16 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Snow is possible across Northeast Colorado this morning. An inch or less of accumulation is possible. Any snow that does fall will combine with northwest winds gusting to 35 mph to produce a chance of some blowing snow and reduced visibilities. A High Wind Warning is in effect for much of the area Friday. Northwest winds of 30 to 45 mph with gusts over 60 mph are expected. The strong winds may produce some blowing dust and reduced visibilities, especially for areas that dont receive wetting moisture. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Near critical fire weather conditions are possible Saturday across far eastern Colorado. There is a Marginal Risk for Severe weather Sunday evening for central and eastern portions of the area. Accumulating snowfall is possible for areas along and west of Highway 25 Sunday night into Monday. Highest potential for snowfall will be in NE Colorado where a couple inches is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
549 AM MDT FRI MAR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM NON-TSTM WND GST 3 SE WESKAN 38.82N 101.93W
03/15/2018 M62.00 MPH WALLACE KS MESONET
0816 PM NON-TSTM WND GST 9 SSE SHARON SPRINGS 38.77N 101.68W
03/15/2018 M57.00 MPH WALLACE KS MESONET
0816 PM NON-TSTM WND GST 9 NNE TRIBUNE 38.60N 101.70W
03/15/2018 M50.00 MPH GREELEY KS MESONET
0823 PM NON-TSTM WND GST 3 SE WESKAN 38.82N 101.93W
03/15/2018 M76.00 MPH WALLACE KS MESONET
0833 PM NON-TSTM WND GST 2 WNW SHARON SPRINGS 38.90N 101.78W
03/15/2018 M53.00 MPH WALLACE KS MESONET
0850 PM NON-TSTM WND GST GOODLAND 39.35N 101.71W
03/15/2018 M58.00 MPH SHERMAN KS ASOS
0855 PM NON-TSTM WND GST WRAY 40.08N 102.23W
03/15/2018 M59.00 MPH YUMA CO AWOS
&&
EVICKERYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
850 AM MDT FRI MAR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM NON-TSTM WND GST 2 S LEOTI 38.46N 101.36W
03/16/2018 M50 MPH WICHITA KS MESONET
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
958 AM MDT FRI MAR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM NON-TSTM WND GST OAKLEY 39.13N 100.85W
03/16/2018 M51 MPH LOGAN KS AWOS
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1049 AM MDT FRI MAR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM NON-TSTM WND GST 4 E HORACE 38.47N 101.72W
03/16/2018 M50 MPH GREELEY KS MESONET
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT FRI MAR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM NON-TSTM WND GST TRIBUNE 38.47N 101.75W
03/16/2018 M52 MPH GREELEY KS AWOS
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1110 AM MDT FRI MAR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM NON-TSTM WND GST 3 SE WESKAN 38.82N 101.93W
03/16/2018 M53 MPH WALLACE KS MESONET
&&The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744747.